Overdoses of drugs or chemicals can be either accidental or intentional. Drug overdoses occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications so that the high end of the therapeutic range of a drug may be toxic for them.
Illicit drugs, used to get high, may be taken in overdose amounts when a person's metabolism cannot detoxify the drug fast enough to avoid unintended side effects.
Recommended Related to Addictions and Substance Abuse
Jenn Hoffman, Phoenix-based CEO of The J Brand Group, should have been
enjoying a relaxing vacation on the Cote d'Azur. Sipping champagne and nibbling
on cheese at the posh Louis XV restaurant, she was eagerly awaiting her entree,
a poached Breton lobster. But then, poised next to the breadbasket, her
BlackBerry Pearl came to life, and so did her technology addiction.
She lunged for it and swiftly pecked out a response to my request for
BlackBerry anecdotes: "I'm so addicted to this device...
Exposure to chemicals, plants, and other toxic substances that can cause harm are called poisonings. The higher the dose or the longer the exposure, the worse the poisoning. Two examples are carbon monoxide poisoning and mushroom poisoning.
People respond differently to a drug overdose. Treatment is tailored to the individual's needs.
Drug overdoses can involve people of any age. It is most common in very young children (from crawling age to about 5 years) and among teenagers to those in their mid-30s.
Drug Overdose Causes
The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.
Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than 5 years (especially 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child's reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication too.
Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.
Drug Overdose Symptoms
Drugs have effects on the entire body. Generally, in an overdose, the effects of the drug may be a heightened level of the therapeutic effects seen with regular use. In overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, possibly death. A single dose of some medications can be lethal to a young child. Some overdoses may worsen a person's chronic disease. For example, an asthma attack or chest pains may be triggered.
Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) are possible and can be life threatening. Vital sign values can be increased, decreased, or completely absent.
Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs (aspirated).
Skin can be cool and sweaty, or hot and dry.
Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
Specific drugs can damage specific organs, depending on the drug.